Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS North Platte, NE

May 17, 2019Cherry County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 5:58 PM MDT for Cherry County, Hooker County, Nebraska. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 5:58 PM MDT (23:58 UTC)
Expired
May 17, 2019, 6:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Cherry County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 31 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:00 PM MDTHAIL 116 Ssw Mullen, NETIME ESTIMATED. DELAYED REPORT
May 17, 6:12 PM MDTHAIL 111 Sw Mullen, NENICKEL TO QUARTER
May 17, 6:14 PM MDTHAIL 1.7510 Sw Mullen, NEPEA TO GOLF BALL
May 17, 6:23 PM MDTHAIL 13 S Mullen, NE
May 17, 6:30 PM MDTHAIL 1.75Mullen, NE
May 17, 6:53 PM MDTHAIL 19 N Seneca, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:59 PM MDTTornado WatchSPC9 hr
May 17, 3:38 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS53 KLBF 172358
SVRLBF
NEC031-091-180045-
/O.NEW.KLBF.SV.W.0025.190517T2358Z-190518T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
658 PM CDT Fri May 17 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Hooker County in west central Nebraska...

* Until 745 PM CDT/645 PM MDT/.

* At 658 PM CDT/558 PM MDT/, a severe thunderstorm was located 16
  miles southwest of Mullen, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Mullen, Highway 97 crossing the Dismal River, Giant Hill, Hecla,
  East Cody Lake, Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 170 and 194.
 Highway 97 between mile markers 45 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central and west central Nebraska.

LAT...LON 4224 10067 4209 10076 4209 10085 4196 10084
      4175 10097 4175 10142 4229 10124
TIME...MOT...LOC 2358Z 220DEG 35KT 4188 10127 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
1 follow-up statement
820 
WWUS53 KLBF 180022
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
722 PM CDT Fri May 17 2019

NEC031-091-180045-
/O.CON.KLBF.SV.W.0025.000000T0000Z-190518T0045Z/
Cherry NE-Hooker NE-
722 PM CDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTH CENTRAL CHERRY AND EASTERN HOOKER
COUNTIES...

At 721 PM CDT/621 PM MDT/, a severe thunderstorm was located near 
Mullen, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mullen, Giant Hill, Hecla, Highway 97 crossing the Dismal River,
Kelso and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 172 and 194.
 Highway 97 between mile markers 45 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT/900 PM MDT/ for
north central and west central Nebraska.

LAT...LON 4224 10067 4209 10076 4209 10085 4196 10084
      4175 10097 4175 10113 4191 10111 4205 10132
      4229 10124
TIME...MOT...LOC 0021Z 214DEG 43KT 4200 10106 

HAIL...1.75IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 24 minutes earlier.

Area forecast discussion, May 17, 5:34 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
634 PM CDT Fri May 17 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri May 17 2019

Strong southwest flow aloft combined with strong southerly low
level flow ahead of the dryline will be providing sufficient deep
layer shear to generate supercells along the dryline after about 3
PM CDT. Bunkers right-moving supercells will be from the
southwest and rapid - about 35 kts or so making supercell
interaction likely. All modes of severe weather will be possible
with initial development and as storms remain in the warm sector.
As expected, storms that encounter the warm from will have an
enhanced tornado threat as explains in prev SPC and the mesoscale
update discussions. As upper support strengthens through the
evening the small clusters will likely grow upscale to one or two
large convective systems with large hail and damaging winds a
continued threat. Storms push north into SD after midnight. Cold
front overtakes the area through the night.

Mainly a dry start to Saturday but a secondary frontal surge will
drop quickly south across the area. Some chance for weak
thunderstorm development along this front Sat afternoon though
coverage is expected to be limited.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri May 17 2019

A cooler and wetter pattern shapes up for the first half of the work
week as yet another upper low becomes negatively tilted and closes
off over the Great Basin area. Deep southerly flow ahead of this
feature across the central and southern Plains will allow moisture
to return and increase across the area setting the stage for a
prolonged rain event in areas that have seen plenty of rain already
this year. While some deterministic solutions suggest snow at least
mixing with rain in the far northwest portion of the area,
believe at this time a lack of deep cold air will preclude
anything but a brief mix Tuesday night at this point, and
confidence on that is low. So will leave precip type as all rain
for now.

Chances for rain continue through the remainder of the week as well
and another system drops into the main long wave trough across the
west by late Wedneday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 17 2019

Storm conditions continue this evening until around 06z.
Thereafter, VFR is expected along and south of highway 2 with
IFR/MVFR/local LIFR in low or very low ceilings north of highway
2. A gradual improvement to VFR is expected 12z-18z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...CDC
Hazardous weather outlook, May 17, 2:18 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri May 17 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is an enhanced risk for severe thunderstorms across much of
western and north central Nebraska through tonight. All types of
severe weather will be possible with these storms including very
large hail, damaging winds and isolated tornadoes. The greatest
risk for tornadoes is expected to be south and east of a line from
O'Neill to Thedford to Big Springs. North of this area very large
hail will be possible along with damaging winds.

Locally heavy rain will also be possible with any of the stronger
storms initially, as well as later this evening when the storms
merge across north central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Heavy rainfall is possible Monday through Wednesday with most
locations seeing greater than 1" of rain and some locations
exceeding 2" total.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening across much of
southwest into central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 17, 4:57 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
557 PM CDT Fri May 17 2019

NEZ010-172330-
Holt NE-
557 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 630 PM
CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of O'neill, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
O'Neill, Inman, Midway, Scottville and Opportunity.

This includes the following highways...
 Highway 20 between mile markers 302 and 318.
 Highway 281 between mile markers 170 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

LAT...LON 4225 9852 4226 9879 4276 9874 4274 9838
TIME...MOT...LOC 2257Z 189DEG 44KT 4236 9866

Snively
Local storm report, May 17, 4:58 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 NE JOHNSTOWN          42.62N 99.99W
05/17/2019  E1.75 INCH       BROWN              NE   PUBLIC

&&

RLAMB/BJT
Special weather statement, May 17, 5:02 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
602 PM CDT Fri May 17 2019

NEZ006-008-172345-
Brown NE-Keya Paha NE-
602 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN AND CENTRAL
KEYA PAHA COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Springview, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springview, Antelope Peak, Meadville, North River Trail and Bobcat
State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 209 and 225.
 Highway 12 between mile markers 31 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4259 9985 4263 10008 4300 10002 4300 9958
TIME...MOT...LOC 2258Z 199DEG 33KT 4273 9991

Snively
Special weather statement, May 17, 5:15 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
615 PM CDT Fri May 17 2019

NEZ006>009-180000-
Brown NE-Rock NE-Keya Paha NE-Boyd NE-
615 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...EAST CENTRAL
BROWN...SOUTHEASTERN KEYA PAHA AND WEST CENTRAL BOYD COUNTIES UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Pine, or 7 miles southwest of Bassett, moving northeast at 50
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bassett, Long Pine, Hofeld Lake, Thomas Creek State Wildlife
Management Area, Mariaville and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 175 and 201.
 Highway 20 between mile markers 245 and 263.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4237 9961 4237 9991 4289 9963 4290 9921
TIME...MOT...LOC 2314Z 210DEG 43KT 4251 9964

Snively
Special weather statement, May 17, 5:18 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Fri May 17 2019

NEZ007-172330-
Boyd NE-
618 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOYD COUNTY UNTIL 630 PM
CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spencer, Gross and Bristow.

This includes the following highways...
 Highway 281 between mile markers 209 and 223.
 Highway 12 between mile markers 114 and 124.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4296 9848 4294 9846 4281 9854 4283 9878
      4300 9877 4300 9850
TIME...MOT...LOC 2317Z 196DEG 35KT 4288 9864

Snively
Special weather statement, May 17, 5:26 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
626 PM CDT Fri May 17 2019

NEZ005-008-025-026-180015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
626 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...WEST
CENTRAL BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS COUNTIES
UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Thedford, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Halsey, Elsmere, Purdum, Moon Lake, Natwick, Highway 83 crossing
Goose Creek and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 2 between mile markers 213 and 227.
 Highway 83 between mile markers 154 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for north central
Nebraska.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4188 10028 4188 10053 4246 10057 4244 10005
TIME...MOT...LOC 2325Z 182DEG 44KT 4198 10041

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:35 PM MDTSpecial Weather StatementLBFHayes25 min
May 16, 6:38 PM MDTSpecial Weather StatementLBFPerkins37 min
May 16, 7:08 PM MDTSpecial Weather StatementLBFKeith52 min
May 16, 7:15 PM MDTSpecial Weather StatementLBFLincoln30 min
May 16, 7:30 PM MDTSpecial Weather StatementLBFDawson30 min
May 16, 7:35 PM MDTSpecial Weather StatementLBFKeith25 min
May 16, 7:38 PM MDTSevere Thunderstorm WarningLBFLincoln52 min
May 16, 8:40 PM MDTSpecial Weather StatementLBFMcPherson35 min
May 17, 2:53 PM MDTSpecial Weather StatementLBFThomas52 min
May 17, 3:03 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas42 min
May 17, 3:22 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Custer, Loup, Rock38 min
May 17, 3:24 PM MDTSpecial Weather StatementLBFCuster36 min
May 17, 3:27 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins48 min
May 17, 3:28 PM MDTSpecial Weather StatementLBFCuster32 min
May 17, 3:33 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith42 min
May 17, 3:45 PM MDTSpecial Weather StatementLBFBrown45 min
May 17, 3:59 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock46 min
May 17, 4:02 PM MDTSpecial Weather StatementLBFBrown, Rock28 min
May 17, 4:05 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith40 min
May 17, 4:16 PM MDTSevere Thunderstorm WarningLBFArthur, Keith44 min
May 17, 4:29 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha31 min
May 17, 4:32 PM MDTSpecial Weather StatementLBFBrown28 min
May 17, 4:37 PM MDTSevere Thunderstorm WarningLBFHolt, Rock38 min
May 17, 4:57 PM MDTSpecial Weather StatementLBFHolt33 min
May 17, 4:58 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 17, 5:02 PM MDTSpecial Weather StatementLBFKeya Paha43 min
May 17, 5:03 PM MDTTornado Warning Tornado observedLBFFrontier42 min
May 17, 5:07 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes53 min
May 17, 5:12 PM MDTSevere Thunderstorm WarningLBFHolt, Rock17 min
May 17, 5:13 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
May 17, 5:15 PM MDTSpecial Weather StatementLBFRock45 min
May 17, 5:18 PM MDTSpecial Weather StatementLBFBoyd12 min
May 17, 5:21 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock39 min
May 17, 5:26 PM MDTSpecial Weather StatementLBFBlaine49 min
May 17, 5:27 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln24 min
May 17, 5:34 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Thomas41 min
May 17, 5:41 PM MDTTornado WarningLBFFrontier49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.